Arizona, 2015

Flash Flooding and Heavy Rain in Arizona, July 18, 2015

July 18, 2015 · NWS FGZ · 10 events in 2 counties and zones

Thunderstorms with heavy rain caused flash flooding across northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain caused flash flooding across northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 18, 9:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 18, 9:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST SAT JUL 18 2015

.SYNOPSIS...A SURGE OF TROPICAL MOISTURE WILL MOVE OVER ARIZONA
THIS WEEKEND RESULTING IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY. STORMS MAY PRODUCE FLASH FLOODING FROM HEAVY RAINFALL
AND SLOW MOVEMENT...ESPECIALLY ACROSS YAVAPAI...NORTHERN GILA AND
WESTERN COCONINO COUNTIES. EXPECT DAILY CHANCES OF THUNDERSTORMS
ACROSS MUCH OF NORTHERN ARIZONA THROUGH MONDAY BEFORE DECREASING
MID WEEK.

&&

.DISCUSSION...MOISTURE IS UP ACROSS NORTHERN ARIZONA AS COMPARED
TO 24 HOURS AGO. DEW POINTS GREATER THAN 50F EXIST ACROSS
VIRTUALLY ALL OF NORTHERN ARIZONA. OBSERVED AND GPS DERIVED
PRECIPITABLE WATER (PW) INDICATES AROUND 0.75 INCHES IN THE
FLAGSTAFF AREA. THAT IS UP FROM 0.60 INCHES YESTERDAY MORNING.
SATELLITE IMAGERY REVEALS PW VALUES GREATER THAN AN INCH ACROSS
YAVAPAI COUNTY. IN TERMS OF CLOUD COVER, NORTHERN ARIZONA HAS
GENERALLY NOT BEEN OVERRUN BY EXTENSIVE, THICK CLOUD COVER. IN
FACT, THE LEAST CLOUD COVER EXISTS ACROSS THE WESTERN THIRD OF
NORTHERN ARIZONA - WHERE WE HAVE SEEN THE BIGGEST INCREASES IN LOW
LEVEL MOISTURE DURING THE EVENING AND OVERNIGHT HOURS. WITH
HEATING TODAY, MODIFIED OBSERVED FORECAST SOUNDINGS AND MODEL DATA
SUGGEST BETWEEN 500-1000 J/KG OF CAPE WILL DEVELOP, WITH THE
HIGHEST INSTABILITY ACROSS YAVAPAI AND COCONINO COUNTIES. FINALLY,
MODEL DATA SUGGESTS THE PASSAGE OF A WEAK UPPER TROUGH AND
ASSOCIATED ASCENT AROUND MID TO LATE AFTERNOON. THESE FEATURES
POINT TO AN ACTIVE DAY ACROSS THE REGION, ESPECIALLY ACROSS THE
WESTERN HALF OF NORTHERN ARIZONA.

HI-RES MODEL DATA FROM THE UNIVERSITY OF ARIZONA MATCHES WILL WITH
THIS MORNINGS ANALYSIS. THESE MODELS GENERALLY PREDICT ACTIVE
WEATHER ACROSS THE REGION, WITH THE GREATEST SHOWER AND
THUNDERSTORM COVERAGE ACROSS YAVAPAI AND COCONINO COUNTIES.
CONVECTIVE ACTIVITY BEGINS WITH HEATING AROUND NOON AND CONTINUES
THROUGH AT LEAST THE EVENING HOURS.

STORMS ARE EXPECTED TO BE FAIRLY WIDESPREAD WITH THE POTENTIAL TO
PRODUCE LOCALLY VERY HEAVY RAINFALL. THE GREATEST HEAVY RAIN AND
FLASH FLOOD POTENTIAL IS EXPECTED TO BE GENERALLY ALONG AND WEST
OF A PAGE...FLAGSTAFF...SHOW LOW LINE WHERE MOISTURE IS GREATEST.
A FLASH FLOOD WATCH IS IN EFFECT FOR WESTERN COCONINO, YAVAPAI,
NORTHERN GILA AND SOUTHERN NAVAJO COUNTIES THROUGH LATE TONIGHT.

&&

.PREV DISCUSSION /327 AM MST/...GOOD CHANCES FOR SHOWERS AND
STORMS WILL CONTINUE SUNDAY IN THE PRESENCE OF DEEP MOISTURE.
HOWEVER...CONVECTION WILL DEPEND ON DAYTIME INSTABILITY AND
ULTIMATELY CLOUDINESS DURING THE MORNING HOURS. A DOWNTURN IN
THUNDERSTORM ACTIVITY IS ANTICIPATED BY TUESDAY OF NEXT WEEK WHEN
DRIER AIR BEGINS PUSHING IN FROM THE WEST. TROUGHING IS FORECAST
TO SET UP ALONG THE WEST COAST WEDNESDAY THROUGH THE END OF NEXT
WEEK RESULTING IN A DRIER SOUTHWEST FLOW...FEWER STORMS...AND
WARMER TEMPERATURES.

&&

.AVIATION...FOR THE 18Z PACKAGE...WIDESPREAD STORMS ARE XPCTD DURING
THE DAY ESPECIALLY OVER COCONINO AND YAVAPAI COUNTIES AND LATER IN
THE DAY AND OVERNIGHT INTO THE REST OF NO. AZ. XPCTG STORMS TO
CONTINUE OVERNIGHT AND BEGIN TO DCRS BTWN 07-10Z SUNDAY. ISOLD TO
SCT IFR CONDS ARE XPCTD WITH ERRATIC GUSTY WINDS NEAR THE STRONGEST
STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN ARE EXPECTED TO DEVELOP AFTER 17Z THIS AFTERNOON ACROSS
MOST OF NORTHERN ARIZONA...WITH LESS COVERAGE ACROSS FAR
NORTHEASTERN ARIZONA. SIMILAR CONDITIONS ARE EXPECTED ON SUNDAY
AS DEEP MOISTURE REMAINS OVER THE AREA.

MONDAY TO WEDNESDAY...SCATTERED STORMS CAPABLE OF PRODUCING HEAVY
RAIN ARE EXPECTED ACROSS NORTHERN ARIZONA MONDAY. PRECIPITATION
CHANCES WILL TREND DOWNWARD TUESDAY AND WEDNESDAY AS DRIER AIR MOVES
INTO THE REGION.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ004>008-015-016-
018-037-038.

&&

PUBLIC...RR/MCS
AVIATION...TC
FIRE WEATHER...MOTTICE

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 18, 4:07 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST SAT JUL 18 2015

AZZ004>018-037>040-190600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO SPREAD ACROSS NORTHERN ARIZONA TODAY.
HEAVY RAINFALL AND FLASH FLOODING WILL BE A THREAT FROM
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON THROUGH TONIGHT. THIS
THREAT WILL BE GREATEST ACROSS NORTHERN GILA, YAVAPAI AND
SOUTHERN COCONINO COUNTIES...WHERE A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE FOR SHOWERS AND STORMS WILL CONTINUE ON SUNDAY. A
RETURN TO A MORE TYPICAL MONSOONAL PATTERN TAKES SHAPE ON MONDAY
WITH DECREASING CHANCES FOR THUNDERSTORMS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The radar

The Flagstaff radar (KFSX), 155 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 18, 11:00 AM MST to 2:30 PM MST
Where
Yavapai County, 4.97 mi WSW of Pineveta to 5.22 mi NW of Perkinsville
Reported by
Mesonet
Coordinates
35.220, -112.700

A rain gauge along Interstate 40 recorded 2.32 inches of rain between 1000 and 230 PM MST.

Heavy Rain, Coconino

When
July 18, 4:15 PM MST to 5:25 PM MST
Where
Coconino County, 5.34 mi NNE of Sunnyside to 7 mi W of Sunset Crater
Reported by
NWS Employee
Coordinates
35.270, -111.580

Heavy rain fell over the Schultz Fire scar. Weatherford Canyon had a flash flood that closed Schultz Pass Road with debris and rocks. A rain gauge in the area recorded 2.15 inches of rain.

Heavy Rain, Coconino

When
July 18, 4:45 PM MST to 5:00 PM MST
Where
Coconino County, 3.5 mi SW of Sunset Crater to 6.81 mi N of Flagstaff
Reported by
Public
Coordinates
35.320, -111.550

Half an inch of rain was reported in 15 minutes (from 445 to 500 PM) in Timberline neighborhood in far east Flagstaff.

Heavy Rain, Yavapai

When
July 18, 4:53 PM MST to 7:53 PM MST
Where
Yavapai County, 1.84 mi ENE of Forbing Park to 5.7 mi NNE of Iron Spgs
Reported by
ASOS
Coordinates
34.580, -112.450

The Prescott ASOS recorded 2.70 inches of rain fall in three hours.

Heavy Rain, Yavapai

When
July 18, 5:17 PM MST to 6:47 PM MST
Where
Yavapai County, 7.6 mi S of Stanton to 3.4 mi S of Constellation
Reported by
Trained Spotter
Coordinates
34.060, -112.730

A spotter 10 miles southeast of Congress reported 4.65 inches of rain in an hour and a half.

Heavy Rain, Yavapai

When
July 18, 5:20 PM MST to 7:50 PM MST
Where
Yavapai County, 2.82 mi NNW of Forbing Park to 4.73 mi N of Iron Spgs
Reported by
Trained Spotter
Coordinates
34.610, -112.490

A spotter 3 miles northwest of Prescott reported 2.75 inches of rain in two and a half hours.

Heavy Rain, Yavapai

When
July 18, 6:08 PM MST to 7:08 PM MST
Where
Yavapai County, Glen Ilah to 3.21 mi ESE of Yarnell
Reported by
Trained Spotter
Coordinates
34.220, -112.750

An inch of rain fell in one hour in Yarnell.

Flash Flood, Yavapai

When
July 18, 6:18 PM MST to 7:38 PM MST
Where
Yavapai County, 8.13 mi W of Constellation to 7.02 mi WSW of Constellation
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.050, -112.720

Flash flooding closed two roads in southern Yavapai County just north of Wickenburg.

Heavy Rain, Yavapai

When
July 18, 6:30 PM MST to 7:30 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly to 3.29 mi ENE of Chino Vly
Reported by
Trained Spotter
Coordinates
34.760, -112.450

An inch of rain fell in in Yarnell in an hour.

Flash Flood, Yavapai

When
July 18, 7:00 PM MST to 9:00 PM MST
Where
Yavapai County, 5.07 mi W of Puro to 3.1 mi WSW of Chino Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.816, -112.519

Five roads were closed in Chino Valley because of flash flooding. A vehicle was stranded at Road 5 North and Reed Road. The fire department was able to rescue the occupants and a tow truck pulled the vehicle out.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597778, 597777, 597776, 597783, 597779, 597782, 597780, 597784, 597781, 597785.